High Wind, Pennington Co Plains
- When
- May 24, 1:00 AM MST to 7:00 AM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
Gusty winds developed behind the passage of a cold front during the overnight and morning hours. The strongest winds were across parts of the west central South Dakota plains, where sustained winds of 30 to 45 mph and a few gusts to around 60 mph were recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusty winds developed behind the passage of a cold front during the overnight and morning hours. The strongest winds were across parts of the west central South Dakota plains, where sustained winds of 30 to 45 mph and a few gusts to around 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 12:21 AM MST, 39 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
121 AM MDT Fri May 24 2024
.KEY MESSAGES...
- Gusty winds subside later today
- Relatively active pattern expected through Memorial Day weekend
- Upper level ridge brings milder and drier weather mid-week next
week
&&
.DISCUSSION...(Today Through Thursday)
Issued at 117 AM MDT Fri May 24 2024
07z surface analysis showed low near KMBG with cold front into
central NE and trough into southeast MT. Upper low spinning over
K2WX per water vapour with compact deformation zone blob of
precipitation rotating through far northeast WY/northwest SD per
regional radar loop. Synoptic winds starting to pick up over
western SD as pressure rises increase behind surface trough. Main
concern in the short term is wind.
Today, upper/surface low moves northeast. Most guidance depicts
3-6mb/3hr pressure rises bubbling through western SD this morning.
Boundary layer winds increase to 35-50kts with probabilistic
guidance showing 60%+ chance of 40kt+ wind gusts with 30-60%
chance of 48kt+ wind gusts in the squeeze area just east of the
Black Hills. Even though wind gust speeds have lollygagged early
this morning, current headlines still look reasonable. Should be
able to drop southwest SD later this morning, assessing the state
of northwest SD per observations around the same time.
Precipitation shield quickly moves northeast of the CWA with
subsidence bringing clearing skies today. Temperatures will be
near guidance.
Tonight, pleasantly cool weather foreseen. Saturday, shortwave
slides east/southeast across the area bringing a chance of
showers/TS. Buoyancy/shear profiles not supportive of organized
active storms. Better-defined shortwave/upper-low zips through the
area for Saturday night through Sunday night with robust PoPs
warranted. Not sure the entire period will be a washout, but most
folks should get some QPF (25-50% >0.25"). Upper ridge pops up
late Monday through most of next week resulting in mild/mostly dry
weather per probabilistic/ensemble guidance.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1041 PM MDT Thu May 23 2024
A band of rain...and snow over higher elevations...will cross
northeast Wyoming, the Black Hills, and northwest South Dakota
early this morning. This will bring MVFR and local IFR
conditions. After the precip ends late this morning, VFR
conditions can be expected areawide through the rest of the
forecast period.
Gusty winds are expected across much of the plains through the
morning hours and will then gradually decrease through the
afternoon. The strongest gusts will be over the plains adjacent to
the eastern Black Hills, which includes KRAP.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 2 PM MDT this afternoon for SDZ001-002-012-
013-026-078.
Wind Advisory until 3 PM MDT this afternoon for SDZ014-032-043.
Wind Advisory until 6 AM MDT early this morning for SDZ027-041-
075-076.
High Wind Warning until 2 PM MDT this afternoon for SDZ031-072-
073.
Wind Advisory until 5 PM MDT /6 PM CDT/ this afternoon for
SDZ044-046-047-049-077.
WY...None.
&&
DISCUSSION/KEY MESSAGES...Helgeson
AVIATION...13Hazardous Weather Outlook National Weather Service Rapid City SD 337 AM MDT Thu May 23 2024 SDZ012-013-025>031-041-042-072>076-WYZ054>060-241300- Butte-Northern Meade Co Plains-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Western Fall River- Northern Oglala Lakota-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 337 AM MDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon into this evening. Severe weather is not expected though some of the stronger storms may be capable of gusty winds and small hail. Strong winds will develop later tonight into early Friday with gusts of up to 50 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms at times through the rest of the week into the holiday weekend. Organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-046-047-049-241300- Northern Perkins-Mellette-Todd-Tripp- 337 AM MDT Thu May 23 2024 /437 AM CDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...and south central South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include damaging wind gusts of 60 to 70 mph and hail up to 2 inches. Strong winds are then possible later tonight into early Friday with gusts of up to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms at times through the rest of the week into the holiday weekend. Organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-014-032-043-044-077-078-241300- Harding-Ziebach-Haakon-Northern Jackson-Bennett-Southern Jackson- Southern Perkins- 337 AM MDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include damaging wind gusts of 60 to 70 mph and hail up to 2 inches. Strong winds are then possible later tonight into early Friday with gusts of up to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms at times through the rest of the week into the holiday weekend. Organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-241300- Northern Black Hills- 337 AM MDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a chance for snow in the northern Black Hills tonight with accumulations of 1 to 2 inches possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms at times through the rest of the week into the holiday weekend. Organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
832 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Non-Tstm Wnd Gst 10 W Jewel Cave 43.72N 104.04W
05/23/2024 M50 mph Custer SD Mesonet
&&
CALDERONPreliminary Local Storm Report
National Weather Service Rapid City SD
908 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Non-Tstm Wnd Gst 2 W Hamill 43.59N 99.71W
05/23/2024 M50 mph Tripp SD Mesonet
&&
CALDERONPreliminary Local Storm Report
National Weather Service Rapid City SD
1004 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Non-Tstm Wnd Gst 1 WSW South Eagle Butte 44.98N 101.25W
05/23/2024 M51 mph Ziebach SD AWOS
0918 PM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
05/23/2024 M61 mph Jackson SD Mesonet
0951 PM Non-Tstm Wnd Gst 1 NE Echeta 44.47N 105.84W
05/23/2024 M53 mph Campbell WY Mesonet
&&
CALDERONPreliminary Local Storm Report
National Weather Service Rapid City SD
200 AM MDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM Non-Tstm Wnd Gst 12 E Oelrichs 43.19N 103.00W
05/23/2024 M51 mph Fall River SD Mesonet
&&
WFO UNRThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174685, 1174687, 1174686.